Alert archive / Kansas / Red Flag Warnings in 2013

Red Flag Warning 3, NWS Wichita, KS

November 2, 20135 counties in Kansas

NWS Wichita, KS issued this red flag warning at Nov 2, 2013, 2:38 PM CDT for 5 counties in Kansas. It took effect at Nov 3, 2013, 11:00 AM CST. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 2, 2013, 2:38 PM CDT (19:38 UTC)
In effect from
Nov 3, 2013, 11:00 AM CST
Expired
Nov 3, 2013, 7:00 PM CST
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 3, 3:30 PM CSTNON-TSTM WND DMG5 Ne Bunker Hill, KSA COUPLE ROAD SIGNS BLOWN DOWN NEAR WILSON LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WWUS83 KICT 021938
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
238 PM CDT SAT NOV 2 2013

KSZ067-082-091-022045-
/O.CAN.KICT.FW.A.0001.131103T1200Z-131104T0000Z/
RENO-KINGMAN-HARPER-
238 PM CDT SAT NOV 2 2013

...FIRE WEATHER WATCH IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 067...082 AND 091...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE FIRE
WEATHER WATCH.


$$

KSZ032-033-047-048-050-031045-
/O.UPG.KICT.FW.A.0001.131103T1200Z-131104T0000Z/
/O.NEW.KICT.FW.W.0003.131103T1700Z-131104T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
238 PM CDT SAT NOV 2 2013

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST SUNDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048 AND 050...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 11 AM TO 7 PM CST SUNDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...OF EXTREME GRASSLAND FIRE DANGER LEVELS ARE EXPECTED 
  TO OCCUR DURING THE AFTERNOON HOURS ON SUNDAY. 

* WINDS...FROM THE SOUTH AT 30 TO 40 MPH WITH GUSTS UP TO 50 MPH.

* RELATIVE HUMIDITY...AS LOW AS 31 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

JAKUB
2 follow-up statements
878 
WWUS83 KICT 030949
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
349 AM CST SUN NOV 3 2013

KSZ032-033-047-048-050-040100-
/O.CON.KICT.FW.W.0003.131103T1700Z-131104T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
349 AM CST SUN NOV 3 2013

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER ACROSS FIRE
WEATHER ZONES 032...033...047...048 AND 050...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...OF EXTREME GRASSLAND FIRE DANGER LEVELS ARE EXPECTED 
  TO OCCUR DURING THE AFTERNOON HOURS ON SUNDAY. 

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* RELATIVE HUMIDITY...AS LOW AS 30 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
625 
WWUS83 KICT 040051
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
651 PM CST SUN NOV 3 2013


KSZ032-033-047-048-050-040200-
/O.EXP.KICT.FW.W.0003.000000T0000Z-131104T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
651 PM CST SUN NOV 3 2013

...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER ACROSS FIRE WEATHER ZONES 032...
033...047...048 AND 050...

GUSTY SOUTH WINDS HAVE DECREASED THIS EVENING CAUSING THE GRASSLAND FIRE
DANGER TO DROP BELOW EXTREME VALUES THUS ALLOWING THE RED FLAG
WARNING TO EXPIRE.  

$$

BILLINGS WRIGHT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Nov 2, 12:24 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Nov 2, 12:24 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1224 PM CDT SAT NOV 2 2013

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 312 AM CDT SAT NOV 2 2013

A MID/UPPER RIDGE OVER THE GREAT BASIN AREA WAS TRANSLATING EASTWARD
TOWARD THE ROCKIES WHILE NORTHWEST MID/UPPER FLOW PREVAILED ACROSS
THE CENTRAL CONUS. THIS WILL RESULT IN TRANQUIL WEATHER ACROSS THE
AREA TODAY BEFORE PRESSURE FALLS OVER THE CENTRAL HIGH PLAINS ALLOW
VERY STRONG SOUTHERLY WINDS TO DEVELOP OVER THE AREA ON SUNDAY. A
WIND ADVISORY WILL BE ISSUED FOR MUCH OF SOUTH CENTRAL AND ALL OF
CENTRAL KANSAS WITH SOUTHERLY WINDS OF 30-35 KNOTS WITH HIGHER GUSTS
LIKELY.

CONTINUED SOUTHERLY FLOW WILL LEAD TO MOISTURE ADVECTION WITH
DEWPOINT TEMPERATURES RISING INTO THE 50S LATE MONDAY ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS. MAINTAINED HIGH POPS MONDAY NIGHT AS
H9-H8 MOISTURE TRANSPORT INCREASES DOWNSTREAM OF A ROBUST TROUGH
DIGGING INTO THE CENTRAL ROCKIES. ADVECTION FOG MAY BE POSSIBLE IN
THE VICINITY OF THE WARM FRONT ACROSS CENTRAL KANSAS LATE MONDAY
NIGHT.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 312 AM CDT SAT NOV 2 2013

TUESDAY-WEDNESDAY...A LEAD WAVE IS PROGGED TO LIFT OVER THE CENTRAL
PLAINS ON TUESDAY WITHIN THE MEAN LONGER WAVE TROUGH HELPING TO
DRIVE A COLD FRONT SOUTH ACROSS THE AREA. LIGHT RAIN MAY MIX WITH OR
CHANGE TO SNOW AS THE PRECIPITATION COMES TO AN END BUT THE
PROBABILITY FOR ACCUMULATING SNOW ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS REMAINS LOW AT THIS TIME. ANY LINGERING LIGHT RAIN SHOULD
DIMINISH FROM WEST TO EAST ON WEDNESDAY WITHIN AN INCREASINGLY
SUBSIDENCE REGIME.

THURSDAY-FRIDAY...SHORTWAVE RIDGING WILL RETURN TO THE GREAT PLAINS
LATE IN THE WEEK WITH MODERATING TEMPERATURES AND DRY WEATHER
CONDITIONS ANTICIPATED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1220 PM CDT SAT NOV 2 2013

...MAIN ISSUE WILL BE WINDS ON SUNDAY...
VFR CONDITIONS WILL PREVAIL REGARDING CIGS AND VSBYS.
HOWEVER...A STRONG SOUTHERLY WIND COMPONENT WILL SET IN ON
SUNDAY. WINDS ACROSS THE FORECAST AREA WILL INCREASE
SIGNIFICANTLY. WINDS AT KRSL WILL SEE SUSTAINED WIND SPEEDS NEAR
35 MPH AND MAY EXPERIENCE GUSTS TO 45 MPH OR HIGHER FROM A
SOUTHERLY DIRECTION. KSLN...KHUT...AND KICT WILL HAVE SUSTAINED
WINDS NEAR 30 MPH AND GUSTS INTO THE UPPER 30S. CAUTION IS URGED
ESPECIALLY IN CROSSWIND SITUATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  36  64  48 /   0   0   0  10
HUTCHINSON      62  38  65  47 /   0   0   0  10
NEWTON          58  37  64  48 /   0   0   0  10
ELDORADO        60  36  64  49 /   0   0   0  10
WINFIELD-KWLD   62  36  65  49 /   0   0   0  10
RUSSELL         60  39  68  46 /   0   0   0  10
GREAT BEND      60  39  68  46 /   0   0   0  10
SALINA          62  38  65  47 /   0   0   0  10
MCPHERSON       61  37  64  47 /   0   0   0  10
COFFEYVILLE     61  34  64  49 /   0   0   0  10
CHANUTE         60  34  63  49 /   0   0   0  10
IOLA            59  34  63  48 /   0   0   0  10
PARSONS-KPPF    60  34  64  48 /   0   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM TO 6 PM CST SUNDAY FOR KSZ032-033-
047>052-067-068-082-083-091.

FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON
FOR KSZ032-033-047-048-050-067-082-091.

&&
Hazardous weather outlook, Nov 2, 4:11 AM CDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
411 AM CDT SAT NOV 2 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-030915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
411 AM CDT SAT NOV 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A RIVER FLOOD WARNING CONTINUES FOR THE NEOSHO RIVER IN FAR
SOUTHEASTERN KANSAS...PLEASE REFER TO LATEST RIVER FLOOD WARNING
STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY STRONG SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS OVER 45 MPH
HAVE PROMPTED A WIND ADVISORY FOR MUCH OF CENTRAL AND SOUTH
CENTRAL KANSAS ON SUNDAY. THE STRONG WINDS WILL SEND THE GRASSLAND
FIRE DANGER INDEX INTO THE EXTREME CATEGORY ACROSS MUCH OF CENTRAL
KANSAS ON SUNDAY AFTERNOON AND A FIRE WEATHER WATCH HAS BEEN
ISSUED FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE MONDAY INTO
TUESDAY AS A STRONG STORM SYSTEM APPROACHES FROM THE WEST. THE
RISK FOR ORGANIZED SEVERE WEATHER APPEARS LOW AT THIS TIME.

A WINTRY MIX OF RAIN AND SNOW WILL BE POSSIBLE OVER CENTRAL KANSAS
TUESDAY NIGHT...HOWEVER ANY SNOW ACCUMULATIONS ARE EXPECTED TO
REMAIN LIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 7:09 PM CDTSpecial Weather StatementICTChase36 min
Nov 2, 3:12 AM CDTWind AdvisoryICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 7 more41 hr
Nov 2, 4:24 AM CDTFire Weather WatchICTBarton, Ellsworth, Harper, Kingman, Lincoln, Reno and 2 more10 hr
Nov 2, 4:34 PM CDTFrost AdvisoryICTChautauqua, Labette, Montgomery16 hr

Nearby

Red Flag Warnings in Kansas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.